IEEE Transactions on Automatic Control

Issue 5 • October 1976

Filter Results

Displaying Results 1 - 25 of 53
  • [Front cover and table of contents]

    Publication Year: 1976, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (169 KB)
    Freely Available from IEEE
  • Multiple-objective problems: Pareto-optimal solutions by method of proper equality constraints

    Publication Year: 1976, Page(s):641 - 650
    Cited by:  Papers (67)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1090 KB)

    The method of proper equality constraints for obtaining the setPof all Pareto-optimal solutions of a general multiple-objective problem and the setMof all performance index vectors attainable by the Pareto-optimal solutions is presented in this paper. These sets are very useful for those designers, performance analyzers, control agents, and decision makers who are faced with ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Partitioned Ricatti solutions and integration-free doubling algorithms

    Publication Year: 1976, Page(s):677 - 689
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1267 KB)

    Generalized partitioned solutions (GPS) of Riccati equations (RE) are presented in terms of forward and backward time differential equations that are theoretically interesting, possibly computationally advantageous, as well as provide interesting interpretations of these resuits, e.g., in terms of generalized partial observability and controllability matrices. The GPS are the natural framework for... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a class of minimum energy controls related to spline functions

    Publication Year: 1976, Page(s):725 - 727
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (283 KB)

    The problem of determining a minimum energy control for a dynamically interconnected set ofpsingle input-single output finite-dimensional linear time-varying dynamical systems, for which the outputs are constrained to assume prescribed values at different points in time, is considered. It is shown that the solution (optimal controller) is obtained by performing a linear operation on an ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalized Chandrasekhar algorithms: Time-varying models

    Publication Year: 1976, Page(s):728 - 732
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (509 KB)

    The Riccati equation (RE) plays a fundamental role in optimal control theory, linear estimation, radiative transfer, neutron transport theory, etc. Its effective, numerical solution constitutes the integral prerequisite to the solution of important problems in the above and related fields. A computationally advantageous approach to the solution of matrix Re's is the so-calledx-yor Chand... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Modelling linear systems for pulsewidth-modulated control

    Publication Year: 1976, Page(s):739 - 746
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (616 KB)

    An approximate linear model is developed for a linear process in which the control signal can assume only two values,U_{max}andU_{min}, and which is controlled by varying the fraction δnof a sampling cycle of durationTthat the control is atU_{max}. The dynamic equations are of the formw_{n+1} = Phi(T)w_{n} + bar{Gamma}(T)r_{n}w... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decoupling and parameter variations

    Publication Year: 1976, Page(s):783 - 785
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (270 KB)

    The effect of parameter variations on the decoupling properties of linearm-input-m-output time-invariant systems is studied. In particular, the decoupling and data sensitivity problem is considered and solved algebraically for these systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On somez-transform formulas

    Publication Year: 1976, Page(s):785 - 786
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (170 KB)

    Given thez-transformF(z)off(t), a formula for computing thez=transform oft^{n}f(t)is established. Based on this result, a new formula for thez-transform of tkis given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A class of controllable nonlinear systems

    Publication Year: 1976, Page(s):787 - 789
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (286 KB)

    Sufficient conditions for global and local controllability of the nonlinear systemfrac{d}{dt}x(t) = A(t,x(t), u(t))x(t) + B(t)u(t) + f(t,x(t), u(t))and its perturbed system are given. These conditions extend some previous results through the removal of certain boundedness conditions involving the functions (A,f) and their partial derivatives. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Numerical experiments in linear control theory using generalizedX - Yequations

    Publication Year: 1976, Page(s):792 - 795
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (421 KB)

    Numerical investigations of the relative efficiency of Riccati versus non-Riccati based approaches to the determination of optimal feedback gains for linear dynamics-quadratic cost control processes over a finite interval are presented. The non-Riccati algorithms used are the so-called generalizedX- Yfunctions [1] or Chandrasekhar-type [2] algorithms. The results of the experiments show... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Computational experience with the solution of the matrix Lyapunov equation

    Publication Year: 1976, Page(s):799 - 800
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (215 KB)

    This correspondence presents a comparative study of three methods for the numerical solution of the matrix Lyapunov equation. The test case is a 24th-order system with highly underdamped eigenvalues and a rather high degree of stiffness. The conclusions favor a method by Bartels and Stewart based on a reduction to Schur form of theAmatrix. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • More on the conjecture by Šiljak

    Publication Year: 1976, Page(s):805 - 806
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (213 KB)

    Lettilde{a}be a special class of matrices with complex elements. This correspondence considers the properties of anyA in tilde{a}which will guarantee that ifG = - (A*H + HA), then for any given Hermitian positive definite matrixH, there exists a unique nonsingular Hermitian matrixG. Properties of the eigenvalues ofAandGar... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Cooperative games and vector-valued criteria problems"

    Publication Year: 1976, Page(s):806 - 807
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (187 KB)

    A theorem in the above paper,[1] giving sufficient conditions for the local Pareto optimality, is shown to be incorrect by a counter-example and a revision of its proof. Moreover, an alternative formulation of this theorem is suggested. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Author's reply

    Publication Year: 1976, Page(s):807 - 808
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (191 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1976, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (243 KB)
    Freely Available from IEEE
  • Dead-beat control and the Riccati equation

    Publication Year: 1976, Page(s):791 - 792
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    Connections between dead-beat control strategies and optimal control policies for linear, time-invariant, discrete-time systems are established. The performance index of the system is quadratic and only the terminal state of the system is penalized. An explicit solution to the singular Riccati equation, associated with this optimization problem, is given. Properties of the time-variable gain matri... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Recursive filtering in the presence of biases with irreducible uncertanty

    Publication Year: 1976, Page(s):789 - 790
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (184 KB)

    A simplification of the "separate-bias" algorithm described in [1] is afforded by the assumption that the covariance matrix of the bias cannot be reduced by the operation of the filter. The calculations are illustrated for a biased sensor governed by a first-order differential equation. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new input-output canonical form for multivariable systems

    Publication Year: 1976, Page(s):692 - 696
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (528 KB)

    A new canonical form for input-output difference (differential) descriptions for linear multivariable systems is proposed. A complete algorithm for the transformation of generical input-output descriptions to the canonical form is also described. This algorithm is based on elementary row operations performed on polynomial matrices. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of linear time-varying systems with state dependent noise

    Publication Year: 1976, Page(s):775 - 776
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    The mean-square stability of linear time-varying systems with state dependent noise is considered. The stability conditions concerning the magnitude of the state dependent noise are presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Min-max quadratic cost control of systems described by approximate models

    Publication Year: 1976, Page(s):651 - 659
    Cited by:  Papers (2)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (792 KB)

    This paper considers the design of output regulators with the use of approximate models. The measure of the approximation between process and model outputs is represented by a bound in norm of the output error signals and it requires the computation of two numbers. The design is achieved with a rain-max approach where control and error signals are the two antagonists. The min-max solution is obtai... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A minimum energy feedback regulator for systems subject to an average power constraint

    Publication Year: 1976, Page(s):757 - 761
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (472 KB)

    An implicitly defined closed-loop version of the minimum energy-average power constrained optimal regulator for linear systems is introduced and its stability analyzed. A design procedure is developed for synthesizing a state-vector feedback controller which approximates this implicit control law. Simulation results are presented for second-and fourth-order systems which illustrate the restraining... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A square root of a matrix approach to obtain the solution to a steady-state matrix Riccati equation

    Publication Year: 1976, Page(s):786 - 787
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (208 KB)

    By utilizing the square root of a matrix approach, a method of generating the solution to a steady-state matrix Riccati type equation (under certain restrictions) is presented. This approach not only yields a closed form expression for the Riccati solution, but also converts the original Riccati equation into other equations which may have numerical or computational advantages. An example is worke... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Regulators for linear, time invariant plants with uncertain parameters

    Publication Year: 1976, Page(s):705 - 708
    Cited by:  Papers (117)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (456 KB)

    Asymptotic stability of linear, time invariant regulators for plants with unknown but bounded parameters are investigated using minimax and extensions of Lyapanov's stability theory. Largest sets of parameters variations are determined such that a linear autonomous system retains stability. Several design procedures are proposed and applied, yielding regulators with satisfactory performance despit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability criterion of oscillations in nonlinear autonomous systems

    Publication Year: 1976, Page(s):778 - 779
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    Necessary and sufficient conditions for the stability of oscillations in nonlinear autonomous systems are derived. A second-order transfer function for the linear element is supposed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of error convergence rate for a discrete model-reference adaptive system

    Publication Year: 1976, Page(s):773 - 775
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (272 KB)

    A technique is presented for the analysis of a class of discrete, adaptive model-reference control systems via a linearized error characteristic equation. The approach is used to determine a relationship between system design parameters and the adaptive error convergence rate. A simulation example is used to illustrate the design approach. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame